South Dakota, 2013

Hail in South Dakota, August 20, 2013

August 20, 2013 · NWS UNR · 2 events in 1 county or zone

A thunderstorm briefly became severe over the central Black Hills and produced hail to the size of half dollars near Pactola Reservoir.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm briefly became severe over the central Black Hills and produced hail to the size of half dollars near Pactola Reservoir.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 20, 10:03 AM MST, 3 hours 40 minutes earlier.

Area forecast discussion, Aug 20, 10:03 AM MST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
1103 AM MDT TUE AUG 20 2013

.SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT
ISSUED AT 258 AM MDT TUE AUG 20 2013

UPPER LEVEL ANALYSIS HAS ZONAL FLOW ACROSS THE NORTHERN CONUS WITH
BROAD REX BLOCK ACROSS THE SOUTHWEST CONUS. SKIES ARE CURRENTLY
MOSTLY CLEAR ACROSS THE DAKOTAS WITH MID LEVEL MONSOONAL MOISTURE
WORKING EAST ACROSS WYOMING. AT THE SURFACE...HIGH PRESSURE
REMAINS OVER THE CENTRAL CONUS WITH DIFFUSE LOW PRESSURE OVER THE
NORTHERN PLAINS. TEMPERATURES ARE MAINLY IN THE 60S WITH LIGHT AND
VARIABLE WINDS.

TODAY...UPPER FLOW REMAINS NEARLY ZONAL OVER THE NORTHERN PLAINS.
WEAK SHORTWAVE ENERGY WILL CROSS THE AREA THIS AFTERNOON...AS WEAK
COLD FRONT SLIDES ACROSS THE DAKOTAS. WEAK LOW LEVEL CONVERGENCE
COMBINED WITH DECENT INSTABILITY AND PASSING SHORTWAVE SHOULD BE
ENOUGH TO GET A FEW STORMS GOING...WITH THE BLACK HILLS INTO
NORTHWEST SOUTH DAKOTA BEING THE FAVORED AREAS FOR STORM
INITIATION. WITH AMPLE INSTABILITY AND RELATIVELY HIGH CLOUD
BASES...STORMS MAY PRODUCE STRONG DOWNDRAFT/OUTFLOW WINDS. WITH
THERMAL RIDGE OVER THE AREA...HIGH TEMPS WILL MAINLY BE IN THE
90S...WITH SOME 80S IN THE BLACK HILLS.

TONIGHT...WEAK COLD FRONT WILL SHIFT SOUTH AND EAST OF THE
FORECAST AREA...BRINGING SLIGHTLY COOLER AIR INTO THE NORTHERN
PLAINS. LOW TEMPERATURES WILL FALL INTO THE MID 50S TO UPPER 60S.

WEDNESDAY...UPPER FLOW REMAINS RELATIVELY UNCHANGED AS ANOTHER
SHORTWAVE SLIDES ACROSS THE DAKOTAS. CONVECTION SHOULD START EARLY
ACROSS NORTHEAST WYOMING AND FAR WESTERN SOUTH DAKOTA...AND SPREAD
EASTWARD IN THE AFTERNOON ACROSS THE SOUTH DAKOTA PLAINS. WITH THE
EARLY ACTIVITY/INCREASED CLOUD COVER...HIGH TEMPERATURES WILL BE
COOLER...IN THE UPPER 70S AND 80S.

&&

.LONG TERM...THURSDAY THROUGH MONDAY
ISSUED AT 258 AM MDT TUE AUG 20 2013

MEAN EASTERN PAC UPPER TROUGHING COMBINED WITH A PASSIVE EASTERN
NOAM UPPER TROUGH WILL WORK IN TANDEM TO SUPPORT MEAN CENTRAL TO
WESTERN CONUS UPPER RIDGING. THE LOCAL REGION WILL REMAIN ON THE
EDGE OF FAST FLOW WITH DISTURBANCES EMANATING FROM THE NE PAC
UPPER TROUGH RIDING THE EDGE OF THE RIDGE. THIS WILL SUPPORT
PERIODIC SW TROUGHS INTO THE REGION...SUPPORTING A MEAN SFC TROUGH
THROUGH THE PERIOD. WARM CONDITIONS ARE EXPECTED AS SW FLOW WILL
PREVAIL...SUPPORTING A ROCKIES INDUCED MIXED LAYER OVER THE
NORTHERN PLAINS...WITH VERY WARM TEMPS ALOFT...GREATER THAN 30C
OVER THE SD PLAINS AT TIMES. HOWEVER...PASSING DISTURBANCES WILL
DROP A SFC TROUGH INTO THE REGION AT TIMES...SUPPORTING A BRIEF
RESET TO THE TEMPS ALOFT. FAIRLY GOOD AGREEMENT CONTINUES AMONG
THE FORECAST MODELS WITH EXPECTED DIFFERENCES IN IMPULSE
TIMING/STRENGTH NOTED. PERHAPS THE MOST DIFFICULT ASPECT OF THE
FORECAST CONTINUES TO BE TEMPS. BIAS CORRECTED GUIDANCE WAS
ADJUSTED TOWARD THE COOLER SIDE OF GUIDANCE GIVEN INCREASED LL
MOISTURE...INCLUDING SOIL MOISTURE. HOWEVER...SEVERAL DAYS OF DEEP
MIXING WITH RELATIVELY LOW CHANCES FOR ANY PRECIP WILL EVENTUALLY
DRY THE BL OUT AND CURE VEGETATION...ALLOWING WARMER TEMP
POTENTIALS WITH TIME. HENCE...HAVE TRIED TO INCORPORATE THIS IDEA
INTO THE GRIDS...EFFECTIVELY TRENDING TEMPS CLOSER TO RAW MODEL
GUIDANCE WITH TIME. AS FOR PRECIP CHANCES...PERIODIC DISTURBANCES
WILL PASS THROUGH THE FLOW WITH APPRECIABLE LL MOISTURE PER SE LL
FLOW. THE LIMITING FACTOR WILL BE STRONG CAPPING PER A STAUNCH EML
AND HOW MUCH OF AN INFLUENCE EACH IMPULSE WILL HAVE TO THE LOCAL
REGION. THIS WILL BE DRIVEN BY THE TRACK AND STRENGTH OF EACH
WAVE...WHICH IS STILL UNCERTAIN ATTM. HENCE...THE HIGHEST POPS
REMAIN IN THE NW HALF OF THE FA...CLOSER TO THE IMPULSE TRACKS.
CONTINUED TO OPT FOR SLIGHT CHANCE POPS WHICH IS IN LINE WITH
CLIMATOLOGICALLY FAVORED VALUES FOR THIS TIME OF YEAR.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 1054 AM MDT TUE AUG 20 2013

SKIES WILL CONTINUE TO BE HAZY DUE TO SMOKE FROM WILDFIRES OUT
WEST. ISOLATED THUNDERSTORMS ARE POSSIBLE OVER NORTHEASTERN
WYOMING AND WESTERN SOUTH DAKOTA BEGINNING THIS AFTERNOON AND
CONTINUING OVERNIGHT. THE MAIN THREAT FROM THESE STORMS WILL BE GUSTY
WINDS. OTHERWISE...VFR CONDITIONS WILL PREVAIL THROUGH THE
AVIATION FORECAST PERIOD.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...15
LONG TERM...JC
AVIATION...MLS
Hazardous weather outlook, Aug 20, 5:06 AM MST, 8 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
606 AM MDT TUE AUG 20 2013

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-211300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
606 AM MDT (706 AM CDT) TUE AUG 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED AFTERNOON THUNDERSTORMS ARE EXPECTED TODAY...MAINLY FROM
THE BLACK HILLS AREA INTO NORTHWEST SOUTH DAKOTA. DAMAGING WIND
GUSTS WILL BE THE MAIN CONCERN WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS MUCH OF THE AREA FROM
WEDNESDAY THROUGH SUNDAY. ORGANIZED SEVERE STORMS ARE NOT EXPECTED
AT THIS TIME...BUT A FEW STRONG TO SEVERE STORMS ARE POSSIBLE EACH
DAY WITH HAIL AND GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Special weather statement, Aug 20, 1:22 PM MST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
222 PM MDT TUE AUG 20 2013

SDZ026-028-202100-
CENTRAL BLACK HILLS SD-RAPID CITY SD-
222 PM MDT TUE AUG 20 2013

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PENNINGTON COUNTY UNTIL
300 PM MDT...

AT 219 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PACTOLA RESERVOIR...OR 10 MILES NORTH OF
HILL CITY...MOVING EAST AT 5 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  PACTOLA RESERVOIR...
  JOHNSON SIDING...
  HISEGA...
  SHERIDAN LAKE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4413 10334 4394 10339 4402 10367 4414 10366
TIME...MOT...LOC 2022Z 285DEG 6KT 4407 10353

POJORLIE

The radar

The Rapid City radar (KUDX), 58 km away, was scanning. The volume nearest the first event began at 20:42 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Pennington

When
August 20, 1:43 PM MST
Where
Pennington County, 2.4 mi SSE of Silver City
Measured
1.25 in hail
Reported by
NWS Employee
Coordinates
44.048, -103.551

Hail, Pennington

When
August 20, 1:45 PM MST
Where
Pennington County, Pactola Reservoir
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.070, -103.480

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2013Every state in 2013This day in weather historyWarnings in South Dakota, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 470637, 470638.